Minnesota, 2012

Hail in Minnesota, May 26, 2012

May 26, 2012 · NWS FSD · 4 events in 2 counties and zones

Thunderstorms produced large hail in Lyon County in southwest Minnesota on the morning of May 26th. There was also nickel size hail in Pipestone County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail in Lyon County in southwest Minnesota on the morning of May 26th. There was also nickel size hail in Pipestone County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 26, 3:06 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, May 26, 3:06 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
406 AM CDT SAT MAY 26 2012

.DISCUSSION.../ISSUED AT 406 AM CDT/
WILL GIVE A FAIRLY BRIEF DISCUSSION WITH THE ONGOING CONVECTION
CONCERNS...WITH MOST OF THE WEATHER CHALLENGES CONFINED TO THIS
WEEKEND ANYWAY. CURRENTLY...VERY STRONG WARM FRONT ALOFT WITH
ASSOCIATED STRONG THETA E ADVECTION CONTINUES TO LIFT NORTHWARD
SPARKING SCATTERED THUNDERSTORMS. AS THE STORMS MOVE NORTHWARD...
THERE ARE STILL INDICATIONS THAT THE ACTIVITY WILL COALESCE AND FILL
IN PRIMARILY NORTH OF I 90 WHERE THE STRONG INTERACTION WITH THE
850MB FRONT IS. THEREFORE EARLY THIS MORNING...CONTINUED THE TREND
OF GOING HIGH POPS FOR AREAS NORTH OF I 90...BUT ONLY TIME WILL TELL
HOW MUCH THE CONVECTION FILLS IN ACROSS SW MINNESOTA. WITH VERY HIGH
ELEVATED CAMPS AND STRONG WIND SHEAR...AN ISOLATED SEVERE STORM IS
POSSIBLE EARLY TODAY. THEN DURING THE MIDDAY HOURS IS WHEN WE MAY
FIND A BREAK IN THE ACTION. BUT LATE THIS AFTERNOON AND EARLY
EVENING IS CONCERNING. MASSIVE ML CAPE VALUES EXCEEDING 2000 J/KG
ARE EVIDENT ON MULTIPLE MODELS LATE TODAY. IN ADDITION...THE NEXT
STRONG ROUND OF 700MB THETA E ADVECTION MOVES NORTHWARD AND WITH THE
AMOUNT OF SURFACE HEATING  EXPECTED SOUTH OF THE 850MB FRONT...THE
CAP COULD VERY WELL BREAK. BOTH THE NAM...ECMWF AND THE GEM REGIONAL
HINT AT THE STRONGEST CONVECTION BEING IN A BAND FROM YANKTON TO
SIOUX CITY... NORTHEASTWARD THROUGH THE SIOUX FALLS AREA AND INTO SW
MINNESOTA. TIMING WISE IS FOR THE VERY LATE AFTERNOON AND EVENING
HOURS. THIS IS A SUPERCELL TYPE SITUATION WITH LARGE HAIL AND
DAMAGING WINDS...DEEP LAYER VEERING WIND SHEAR AND 0-3KM BULK SHEAR
VECTORS A STRONG 45 TO 50 KNOTS THROUGH THIS AREA. BUT THE ACTIVITY
WILL LIKELY BE OF A SCATTERED NATURE. CONCERNING TEMPERATURES...WITH
THE WARM FRONT LIFTING A BIT FURTHER NORTHWARD THAN PREVIOUSLY
THOUGHT...WARMED UP SOME MAX TEMPERATURES FOR TODAY ALONG THE I 90
CORRIDOR AND THROUGH OUR NORTHERN ZONES.

LATE SUNDAY AND SUNDAY EVENING IS WHEN THE NEXT MAJOR ACTION WILL
TAKE PLACE...WITH OUR WELL ADVERTISED VERY STRONG MID LEVEL IMPULSE
RIDING NORTHEASTWARD JUST AHEAD OF A SURFACE COLD FRONT. ALL MODELS
CONTINUE TO INITIATE CONVECTION AS THEY HAVE BEEN FOR SEVERAL DAYS
NOW...PRIMARILY ALONG AND EAST OF A TYNDALL SD TO BROOKINGS SD LINE.
MENTIONED A CHANCE FOR SEVERE WEATHER IN THE VERY LATE AFTERNOON AND
EVENING. DIRECTIONAL SHEAR IS NOT AS IMPRESSIVE ON SUNDAY AS IT IS
TODAY...BUT THE SPEED SHEAR REMAINS VERY STRONG WITH 60 TO 65 KNOTS
WIDESPREAD AT 6KM.

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
THUNDERSTORMS ACROSS NORTHEAST NEBRASKA WILL BUILD NORTHEAST INTO
EXTREME SOUTHEAST SOUTH DAKOTA AND NORTHEAST IOWA THROUGH AROUND 08Z
BEFORE EXITING FROM THE FORECAST AREA. BEHIND THIS LINE...A SECOND
LINE OF THUNDERSTORMS WILL DEVELOP NEAR THE MISSOURI RIVER AROUND
09Z AND TRACK NORTHEASTWARD THROUGH AROUND 15Z. THE MAIN THREAT FOR
SEVERE WEATHER WILL BE HAIL TO HALF DOLLAR SIZE AND LOCALIZED STRONG
WIND GUSTS MAINLY SOUTH OF I90 IN THE EARLY MORNING HOURS. IN
THUNDERSTORMS...CEILINGS AND VISIBILITY WILL DROP INTO MVFR AND IFR
CATEGORIES...WITH CEILINGS LIKELY TO BECOME PREDOMINATE AT AROUND
1000 TO 3000 FEET FROM 12Z AROUND 15Z WITH SHOWERS AND ISOLATED
THUNDERSTORMS LINGERING. CEILINGS WILL GRADUALLY LIFT TO VFR AFTER
15Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, May 26, 4:24 AM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 AM CDT SAT MAY 26 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
524 AM CDT SAT MAY 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS AN ELEVATED RISK OF SEVERE THUNDERSTORMS ACROSS
SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...EXTREME NORTHEAST
NEBRASKA AND MUCH OF NORTHWEST IOWA LATE THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ELSEWHERE...MAINLY THROUGH MID MORNING. IF THE CAP IS BROKEN LATE
THIS AFTERNOON AND EVENING...THUNDERSTORMS WILL TAKE ON A
SUPERCELL STRUCTURE PRODUCING HAIL UP TO THE SIZE OF TENNIS BALLS
AND WINDS IN EXCESS OF 70 MPH.

FROM SOUTH CENTRAL SOUTH DAKOTA TO EAST CENTRAL SOUTH
DAKOTA...THE MAIN THREAT WILL BE LARGE HAIL UP TO THE SIZE OF
HALF DOLLARS AND WINDS TO 60 MPH. OVERNIGHT AND LATE
TONIGHT...THE THUNDERSTORM ACTIVITY SHOULD WANE AS THE WARM FRONT
LIFTS NORTH AND WEST OF THIS AREA.

FLOODING...
RIVER RISES FROM HEAVY RAIN WEDNESDAY NIGHT ARE NOW EXPECTED TO
BE TO LESS THAN FLOOD STAGE...EXCEPT FOR THE LITTLE SIOUX RIVER
AT LINN GROVE...WHICH IS EXPECTED TO CREST SLIGHTLY ABOVE FLOOD
STAGE SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A RISK OF SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON AND
EVENING ALONG AND EAST OF A TYNDALL SOUTH DAKOTA...TO DE SMET
SOUTH DAKOTA LINE. THIS INCLUDES THE I 29 CORRIDOR OF SOUTHEAST
SOUTH DAKOTA...AS WELL AS SOUTHWEST MINNESOTA...NORTHWEST IOWA
AND EXTREME NORTHEAST NEBRASKA. LARGE HAIL AND DAMAGING WINDS
WILL BE FOUND IN SEVERE STORMS AS WELL AS ISOLATED TORNADOES
ASSOCIATED WITH A FRONTAL BOUNDARY MOVING THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TODAY AND THIS EVENING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 57 km away, was scanning. The volume nearest the first event began at 12:03 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Pipestone

When
May 26, 6:03 AM CST
Where
Pipestone County, 0.5 mi E of Pipestone
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.000, -96.310

Hail, Lyon

When
May 26, 6:42 AM CST
Where
Lyon County, Palaton
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
44.230, -95.870

Hail, Lyon

When
May 26, 7:05 AM CST
Where
Lyon County, 0.69 mi S of Tracy
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.220, -95.620

Hail, Lyon

When
May 26, 7:05 AM CST
Where
Lyon County, 0.69 mi N of Tracy
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.240, -95.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383699, 383700, 383701, 383702.